Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 47, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 8, 2002, 4:23 PM CDT for 5 counties in Alabama. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 8, 2002, 4:23 PM CDT (21:23 UTC)
- Expired
- Apr 8, 2002, 5:30 PM CDT
- In force
- 67 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
Counties Greene County, AL, Hale County, AL, Pickens County, AL, Sumter County, AL, Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 106 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 4:50 PM CDT | Thunderstorm Wind 55 E | Tuscaloosa, AL | Several trees and power lines were blown down across the city of Tuscaloosa and also near Lake Tuscaloosa. One person suffered minor injuries when hit by a falling tree. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 486 m²/s²
- 0-3 km storm-relative helicity
- 592 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 082123 SVRBHM ALC063-065-107-119-125-082230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 423 PM CDT MON APR 8 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENE COUNTY IN WEST CENTRAL ALABAMA HALE COUNTY IN WEST CENTRAL ALABAMA PICKENS COUNTY IN WEST CENTRAL ALABAMA SUMTER COUNTY IN WEST CENTRAL ALABAMA TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA * UNTIL 530 PM CDT * AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 11 MILES NORTH OF REFORM TO 15 MILES SOUTHWEST OF FORKLAND...MOVING EAST AT 20 MPH. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...AKRON... BOLIGEE...GREENSBORO...HOLT...NEWBERN...NORTHPORT...TUSCALOOSA AND UNION. STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES. CALL 1 800 8 5 6 0 7 5 8 TO REPORT SEVERE WEATHER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:34 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Apr 8, 2:34 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 234 PM CDT MON APR 08 2002 LATEST MODEL RUNS TAKE SYSTEM THAT IS ON OUR DOOR STEP AND MOVES IT STEADILY EASTWARD ACROSS THE AREA TONIGHT AND TUESDAY. LATEST SATELLITE LOOPS/RADAR LOOPS SHOW MCS ACROSS THE LOUISIANA COAST SLOWLY SHIFTING EASTWARD AND THIS FEATURE WILL END UP IN PORTIONS OF SOUTH AL LATER TONIGHT. MAIN CONCERN TONIGHT WILL BE THE MCS MOVING INTO THE SRN SECTIONS AND AN UPPER LEVEL VORT MAX THAT WILL PASS ACROSS THE NW SECTIONS OVERNIGHT. BELIEVE WIDESPREAD SHWRS/TSTMS WILL OCCUR GENERALLY WEST OF INTERSTATE 65 THROUGH MIDNIGHT...THEN SHIFT SLOWLY EASTWARD INTO CENTRAL SECTIONS AFTER THAT. WILL GO WITH CATEGORICAL POPS WEST AND LIKELY POPS EAST TONIGHT WITH LOCALLY HEAVY RAINFALL POSSIBLE WEST. HAVE DECIDED NOT TO ISSUE A FLASH FLOOD WATCH FOR TONIGHT AND LET THE NEXT SHIFT OR MIDNIGHT SHIFT HAVE A BETTER LOOK. OFTEN AN MCS WILL PLAY HAVOC ON JUST HOW MUCH PRECIP WORKS NORTHWARD INTO THE AREA AND CAN AFFECT THE TIMING AND PLACEMENT OF HEAVIEST PRECIP SIGNIFICANTLY. ON TUESDAY...COLD FRONT WILL ENTER THE NORTHWEST SECTIONS DURING THE MORNING AND MOVE SOUTHEAST INTO CENTRAL SECTIONS BY LATE TUESDAY AFTERNOON. LOW LEVEL JET AROUND 50 KNOTS AND GOOD UPWARD VERTICAL MOTION...COUPLED WITH FRONT WILL ALLOW WIDESPREAD SHOWERS/TSTMS ACROSS THE ENTIRE AREA WITH LOCALLY HEAVY RAINFALL POSSIBLE. SOME DRYING WILL OCCUR TUESDAY NIGHT AS FRONT SLOWLY WASHES OUT ACROSS THE SE SECTIONS AND WILL GO WITH MAINLY CHANCE POPS MOST LOCATIONS. SMALL POPS ON WEDNESDAY FOR ANY RESIDUAL MSTR LEFT OVER. IN THE EXTENDED FORECAST...WILL GO WITH DRY/MILD CONDITIONS THURSDAY AND FRIDAY...THEN INTRODUCE CHANCE POPS IN THE FORECAST FOR THE WEEKEND AS THE NEXT SYSTEM APPROACHES. HSV 61/69/54/69 ++42 BHM 63/70/56/71 ++42 MGM 63/72/59/74 7+73 .BHM...NONE.
In the hours before
Special weather statement, Apr 8, 1:29 PM CDT, 2 hours 54 minutes before
ALZ001>050-082029- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 129 PM CDT MON APR 08 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. STRONG SOUTHERLY WINDS WILL CONTINUE ACROSS THE AREA THROUGH TONIGHT. A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON DUE TO WIND SPEEDS OF 20 TO 30 MPH...WITH GUSTS UP TO 35 MPH. THE WINDS ARE EXPECTED TO DIMINISH TO THE 15 TO 25 MPH RANGE TONIGHT. THE AIRMASS WILL REMAIN FAIRLY STABLE ACROSS NORTH AND CENTRAL THIS AFTERNOON...AND ONLY SCATTERED SHOWERS ARE EXPECTED. THE CHANCE OF RAIN WILL INCREASE SIGNIFICANTLY TONIGHT AS AN UPPER LEVEL SYSTEM APPROACHES ALABAMA. THE SYSTEM WILL PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS...AND POSSIBLY LOCALIZED FLOODING FOR AREAS WEST OF INTERSTATE 65. THE THREAT OF SEVERE THUNDERSTORMS SHOULD REMAIN PRIMARILY ACROSS SOUTHERN ALABAMA...BUT SEVERE STORMS COULD AFFECT SUMTER...MARENGO... GREENE...HALE...PERRY...AND DALLAS COUNTIES THIS AFTERNOON AS A LINE OF STRONG THUNDERSTORMS MOVES EASTWARD OUT OF MISSISSIPPI. ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING...PRIMARILY FOR THE SOUTHWEST COUNTIES.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 3:33 PM CDT | Severe Thunderstorm Warning | BMX | Pickens, Sumter | 42 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.